Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Solving norm equations in relative number fields using $S$-units


Author: Denis Simon
Journal: Math. Comp. 71 (2002), 1287-1305
MSC (2000): Primary 11D57, 11Y50, 11R29
Published electronically: January 11, 2002
MathSciNet review: 1898758
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we are interested in solving the so-called norm equation ${\mathcal N}_{L/K} (x)=a$, where $L/K$ is a given arbitrary extension of number fields and $a$ a given algebraic number of $K$. By considering $S$-units and relative class groups, we show that if there exists at least one solution (in $L$, but not necessarily in ${\mathbb Z}_L$), then there exists a solution for which we can describe precisely its prime ideal factorization. In fact, we prove that under some explicit conditions, the $S$-units that are norms are norms of $S$-units. This allows us to limit the search for rational solutions to a finite number of tests, and we give the corresponding algorithm. When $a$ is an algebraic integer, we also study the existence of an integral solution, and we can adapt the algorithm to this case.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11D57, 11Y50, 11R29

Retrieve articles in all journals with MSC (2000): 11D57, 11Y50, 11R29


Additional Information

Denis Simon
Affiliation: Université Bordeaux I, Laboratoire A2X, 351 Cours de la Libération, 33405 Talence, France
Email: desimon@math.u-bordeaux.fr

DOI: http://dx.doi.org/10.1090/S0025-5718-02-01309-1
PII: S 0025-5718(02)01309-1
Keywords: Relative number fields, norm equation, $S$-unit, class group
Received by editor(s): January 22, 1999
Received by editor(s) in revised form: April 13, 1999
Published electronically: January 11, 2002
Article copyright: © Copyright 2002 American Mathematical Society